Kansas, 2012

Hail and Damaging Wind in Kansas, July 25, 2012

July 25, 2012 · NWS GLD · 3 events in 1 county or zone

Several clusters of strong to severe thunderstorms developed over northwest Kansas during the late afternoon and tracked east and northeast. A few marginally severe hail reports were received from Graham County, and an irrigation pivot was overturned by strong thunderstorm outflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of strong to severe thunderstorms developed over northwest Kansas during the late afternoon and tracked east and northeast. A few marginally severe hail reports were received from Graham County, and an irrigation pivot was overturned by strong thunderstorm outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 5:08 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 25, 5:08 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED JUL 25 2012

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1241 PM MDT WED JUL 25 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW SHORTWAVE TROUGH AXIS
CURRENTLY EXTENDING ACROSS NEBRASKA PANHANDLE SOUTH ALONG KS/CO
STATE LINE...AND THEN ACROSS OK/TX PANHANDLE. WV IMAGERY SHOWS
PLUME OF MID LEVEL MOISTURE EXTENDING NORTH ON LEE SIDE OF ROCKIES
ALONG WESTERN EDGE OF TROUGH AXIS. ANOTHER SHORTWAVE TROUGH IS
CURRENTLY OVER CENTRAL WY AND SHOULD MOVE EAST INTO NEBRASKA BY
THIS EVENING. AT THE SURFACE THE COLD FRONT HAS STALLED JUST
SOUTHEAST OF OUR CWA. CLOUD COVER AND CONVECTION HAVE BEEN SLOW TO
DEVELOP MUCH FURTHER SOUTH THAN THE EXTREME NW PART OF CWA.

AS THE SHORTWAVE OVER CENTRAL WY MOVES EAST GUIDANCE CONTINUES TO
SHOW LARGE SCALE ASCENT INCREASING ACROSS THE EASTERN HALF OF THE
CWA IN PROXIMITY OF FRONT. AT THIS TIME LATEST HRRR AND RUC WOULD
SUPPORT SCATTERED THUNDERSTORMS FORMING GENERALLY EAST OF GOODLAND
AND THEN INCREASING IN COVERAGE THROUGH 00Z AS THEY MOVE
EASTWARD...QUICKLY ENDING OVER OUR CWA THIS EVENING. NAM CONTINUES
TO SHOW ISOLATED ACTIVITY FURTHER WEST ASSOCIATED WITH ELEVATED
CAPE AND H7 FRONTOGENESIS THROUGH THE OVERNIGHT PERIOD. CONFIDENCE
IS STILL TOO LOW TO INCLUDE ANY THUNDERSTORMS BEYOND THIS EVENING
WITH LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE QUICKLY
BUILDING OVER THE CWA. I LEFT PATCHY FOG MENTION IN FORECAST OVER
EASTERN LOCATIONS...WITH CLAM WINDS AND STABLE AIR MASS SUPPORTING
RADIATIVE FOG DEVELOPMENT. GUIDANCE REALLY HAS NOT PICKED UP ON THIS
YET...SO I HAVE LEFT FOG COVERAGE LIMITED TO PATCHY.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 246 PM MDT WED JUL 25 2012

HIGH PRESSURE MOVES INTO THE PLAINS STATES AT THE SURFACE THURSDAY
AND FRIDAY AS THE UPPER RIDGE AMPLIFIES OVER THE INTERMOUNTAIN
WEST AND MOVES EAST OVER THE ROCKIES. PRECIPITATION CHANCES ARE
MINIMAL ON THURSDAY AND THURSDAY NIGHT AS A RESULT. BY FRIDAY
EVENING THE SURFACE HIGH MOVES FAR ENOUGH TO THE EAST WITH A LEE
TROUGH DEEPENING IN THE VICINITY OF THE FAR EASTERN COLORADO
BORDER TO FORM A CONVERGENCE AREA OVER THE WESTERN PORTION OF THE
FORECAST AREA AS A SHORT WAVE TROUGH IN THE UPPER LEVEL FLOW MOVES
OVER THROUGH THE TOP OF THE RIDGE AND CLIPS THE NORTHERN SECTIONS
OF THE FORECAST AREA FRIDAY NIGHT. THIS SETUP WILL BRING A BETTER
CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SEVERAL
ADDITIONAL SHORT WAVE TROUGHS MAKE THEIR WAY AROUND THE UPPER
RIDGE AND CLIP THE FORECAST AREA FROM SATURDAY THROUGH TUESDAY.
WITH A SURFACE TROUGH ALSO REMAINING OVER MAINLY THE WESTERN
PORTION OF THE FORECAST AREA DURING THIS TIME...THEREFORE EXPECT
TEMPERATURES TO REMAIN VERY WARM WITH ADDITIONAL DIURNALLY DRIVEN
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER THE WESTERN
PORTIONS OF THE FORECAST AREA. BY THE MIDDLE OF NEXT
WEEK...CURRENT INDICATIONS ARE THAT THE UPPER RIDGE WILL AMPLIFY
FURTHER AND MOVE MORE OVER THE PLAINS STATES...SENDING THE SHORT
WAVE IMPULSES FURTHER NORTH THROUGH THE NORTHERN PLAINS AND
POSSIBLY DECREASING THE POSSIBILITY OF PRECIPITATION ACROSS THE
CENTRAL HIGH PLAINS REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 508 PM MDT WED JUL 25 2012

VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. COLD FRONT CURRENTLY
RUNNING FROM JUST WEST OF NORTON SOUTHWEST TO NEAR RUSSELL SPRINGS
WILL DRIFT EAST QUITE SLOWLY FOR THE NEXT COUPLE OF HOURS. MEANWHILE AN
UPPER LEVEL SHORT WAVE TROUGH CURRENTLY SPARKING SCATTERED STORMS
OVER EASTERN COLORADO WILL MOVE THROUGH THE TRI- STATE AREA OVER THE
NEXT COUPLE OF HOURS...POSSIBLY BRINGING SOME ISOLATED TO
SCATTERED STORMS WITH IT. WILL LEAVE A VCTS MENTION IN THE TAFS
BUT WILL NOT INCLUDE A TEMPO GROUP AS AM NOT CONFIDENT ENOUGH THAT
STORMS WILL MOVE OVER ANY OF THE TAF SITES. THE UPPER LEVEL TROUGH
WILL MOVE OUT OF THE AREA DURING THE MID TO LATE EVENING BRINGING
PRECIP. CHANCES TO AN END.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Jul 25, 10:19 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT WED JUL 25 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1019 AM MDT WED JUL 25 2012 /1119 AM CDT WED JUL 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS
EVENING...WITH THE BEST CHANCE FOR STORMS THIS AFTERNOON. A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 25, 3:46 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT WED JUL 25 2012

KSZ003-252215-
DECATUR-
446 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KANONA...MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3960 10043 3978 10061 3993 10033 3979 10018
TIME...MOT...LOC 2147Z 051DEG 7KT 3980 10035

THEDE
Special weather statement, Jul 25, 4:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT WED JUL 25 2012

KSZ004-252245-
NORTON-
515 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF REAGER...MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHWESTERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3971 9997 3972 10018 4000 10018 4001 10017
      4000 10001
TIME...MOT...LOC 2215Z 358DEG 12KT 3992 10012

THEDE
Special weather statement, Jul 25, 4:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED JUL 25 2012

KSZ003-004-252315-
DECATUR-NORTON-
549 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORCATUR...MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3996 9981 3969 9980 3972 10030 3990 10031
TIME...MOT...LOC 2249Z 268DEG 10KT 3981 10019

THEDE
Special weather statement, Jul 25, 4:55 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT WED JUL 25 2012

KSZ016-252330-
GRAHAM-
555 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...MOVING NORTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3934 9960 3925 9975 3938 9986 3946 9969
TIME...MOT...LOC 2256Z 150DEG 4KT 3938 9971

THEDE

The radar

The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Graham

When
July 25, 5:20 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.360, -99.690

Thunderstorm Wind, Graham

When
July 25, 5:20 PM CST
Where
Graham County, 2.14 mi SSE of Hill City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.340, -99.840

An irrigation pivot was overturned by strong thunderstorm outflow winds.

Hail, Graham

When
July 25, 5:55 PM CST
Where
Graham County, 6.57 mi ESE of St Peter
Measured
0.88 in hail
Reported by
Public
Coordinates
39.160, -99.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391513, 391518, 391515.